Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Nonlinear differential inequalities and functions of compact support


Author: Ray Redheffer
Journal: Trans. Amer. Math. Soc. 220 (1976), 133-157
MSC: Primary 35J60; Secondary 35B45
DOI: https://doi.org/10.1090/S0002-9947-1976-0407450-9
MathSciNet review: 0407450
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with strongly nonlinear (and possibly degenerate) elliptic partial differential equations in unbounded regions. To broaden the class of problems for which solutions exist, the equation and boundary conditions are expressed by use of set-valued functions; this involves no technical complications. The concept of ``solution'' is so formulated that existence is needed only in bounded regions. Uniform boundedness is first established, and compactness of support is then deduced by a comparison argument, similar to that in recent work of Brezis, but simpler in detail. The central problems here are not associated with the comparison argument, but with the nonlinearities. Our hypotheses are given only when $ \vert{\text{grad}}\;u\vert$ is small, so that the minimal surface operator (for example) is just as tractable as the Laplacian. Further nonlinearity is allowed by the use of the Bernstein-Serrin condition on the quadratic form, and by a suitably generalized version of the Meyers-Serrin concept of essential dimension. Although the boundary can have corners, we allow nonlinear boundary conditions of mixed type. Counterexamples show that certain seemingly ad hoc distinctions are in fact necessary to the truth of the theorems.


References [Enhancements On Off] (What's this?)

  • [1] Haim Brezis, Solutions with compact support of variational inequalities, Uspehi Mat. Nauk 29 (1974), 103-108 = Russian Math. Surveys 29 (1974), 103-108. MR 0481460 (58:1576)
  • [2] Norman Meyers and James Serrin, The exterior Dirichlet problem for second order elliptic partial differential equations, J. Math. Mech. 9 (1960), 513-538. MR 22 #8200. MR 0117421 (22:8200)
  • [3] John Piepenbrink and Ray Redheffer, Nonlinear partial differential inequalities, Arch. Rational Mech. Anal. 36 (1970), 89-121. MR 40 #6033. MR 0252816 (40:6033)
  • [4] R. M. Redheffer and E. G. Straus, Degenerate elliptic equations, Pacific J. Math. 14 (1964), 265-268. MR 29 #4979. MR 0167707 (29:4979)
  • [5] R. M. Redheffer, Elementary remarks on problems of mixed type, J. Math. and Phys. 43 (1964), 1-14. MR 29 #2549. MR 0165260 (29:2549)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J60, 35B45

Retrieve articles in all journals with MSC: 35J60, 35B45


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0407450-9
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society